Winter Weather, Posey
- When
- February 13, 9:00 PM CST to February 14, 3:00 AM CST
- Where
- Posey forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.022, -87.868 (the zone’s center; the record gives no point)
Ahead of an upper-level shortwave trough over western Missouri, a mixture of sleet and snow developed from west to east. A strong southerly low-level wind flow of warmth and moisture contributed to the development of precipitation, which eventually changed over to drizzle or freezing drizzle.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Ahead of an upper-level shortwave trough over western Missouri, a mixture of sleet and snow developed from west to east. A strong southerly low-level wind flow of warmth and moisture contributed to the development of precipitation, which eventually changed over to drizzle or freezing drizzle. Snow and sleet accumulations were around one-half inch. Both treated and untreated pavement became covered with the sleet and snow mixture. A trace amount of freezing drizzle added to the hazardous conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 13, 7:21 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
721 PM CST MON FEB 13 2012
.UPDATE...
LATEST RUC WARMS SURFACE TEMPERATURES ABOVE FREEZING OVER MUCH OF
THE AREA BY 06Z. 01Z METARS INDICATE THAT MOST AREAS OVER SOUTHERN
ILLINOIS...SOUTHEAST MISSOURI AND WEST KENTUCKY ARE ALREADY BACK
UP TO THE FREEZING MARK...WHICH WOULD SUPPORT THE RUC SOLUTION.
GROUND TRUTH REPORTS INDICATE THAT THE MODERATE TO HEAVY SNOW HAS
ALREADY TRANSITIONED TO A MIX OF LIGHT SNOW...SNOW PELLETS AND
RAIN/FREEZING RAIN AS OF 01Z...WHICH MEANS THAT THE SNOW AMOUNTS
WILL NEED TO BE SLASHED SIGNIFICANTLY.
CURRENTLY FEEL THAT A DUSTING OF SNOW WILL BE POSSIBLE IN THE
EVANSVILLE AREA BEFORE THE MIXTURE ARRIVES THERE. ONCE THE LIGHT
RAIN BEGINS SOME LIGHT ICING OF ELEVATED SURFACES WILL BE POSSIBLE
IN AREAS WHERE TEMPERATURES ARE AT OR JUST BELOW FREEZING.
OBSERVATIONS HERE AT THE OFFICE INDICATE THAT ROADS SHOULD REMAIN
WET...SO TRAVEL IMPACTS ARE NOT LIKELY TO BE AS BAD AS ORIGINALLY
EXPECTED. WILL HAVE TO WATCH SURFACE TEMPERATURES CLOSELY THROUGH
THE EVENING...AND MAY BE ABLE TO CLEAR A PORTION OF THE ADVISORY
BEFORE MIDNIGHT.
EXPECT A SIGNIFICANT UPDATE BY 9 PM.
&&
.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT) ISSUED AT 303
PM CST MON FEB 13 2012
HAVE MADE SOME MINOR ADJUSTMENTS TO THE FORECAST FOR THIS PERIOD.
UPPED SNOW AMOUNTS AS WE ALREADY HAVE REPORTS OF MORE THAN AN INCH
IN SOUTHEAST MISSOURI. HAVE ALSO EXTENDED THE ADVISORY TIL 8AM CST
FOR THE NORTHEAST AREA AS THE TEMPERATURES MAY NOT GET ABOVE
FREEZING THERE UNTIL THAT TIME.
USED A COMBINATION OF NAM AND GFS SOUNDINGS TO DETERMINE PRECIP
TYPE. ESSENTIALLY DEEP MOISTURE MOVING ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING. THIS SHOULD RESULT IN ALL SNOW FOR ALL AREAS
INITIALLY. STILL EXPECT THE HEAVIER SNOW TO REACH THE MISSISSIPPI
RIVER BY 4-5 PM AND THE WABASH RIVER BETWEEN 8-9PM. THE BEST TIME
FOR SIGNIFICANT PRECIP WILL BE DURING THE EVENING HOURS WHEN 500-300
MB DIV Q MOVES ACROSS THE AREA...SOME WEAK FRONTOGENESIS ON THE NAM
(NOT THE GFS) DURING THE EARLY EVENING TOO. SOUNDINGS SUGGEST THAT
FAVORABLE LAPSE RATES JUST BELOW THE DENDRITIC GROWTH ZONE FAVORING
GOOD CRYSTAL GROWTH...ARE ALSO MOVING ACROSS THE AREA THIS EVENING.
QPF AMOUNTS ARE EXPECTED TO BE LESS THAN .20 FOR THE EVENT AND IT
MAY NOT ALL BE SNOW. FOLLOWED WWD PRETTY CLOSELY WITH SNOW AMOUNTS.
THIS IS NOT A CLEAR CUT SNOW FORECAST AS THE MODELS DRY OUT THE
MAIN CRYSTAL GROWTH AREA OVERNIGHT OVER ALMOST ALL OF THE
CWA...BUT IT WILL BE A GRADUAL THING. SOUNDINGS KEEP MOST AREAS
BELOW FREEZING BUT WITHOUT CRYSTALS...NO SNOW. SO HAVE ADVANCED
LIGHT FREEZING RAIN/DRIZZLE ACROSS THE AREA FROM SOUTHWEST TO
NORTHEAST. ALSO HAVE THE ISSUE OF TEMPERATURES RISING TO ABOVE
FREEZING OVER THE SOUTHEAST BEFORE MORNING. SO PRECIPITATION TYPES
HAVE BEEN QUITE A CHALLENGE.
WITH THE HEAVIER SNOW AMOUNTS EXPECTED IN THE NORTHEAST WITH A
LONGER SNOWFALL TIME...THEN ADDING SOME FREEZING PRECIPITATION ON
TOP...HAVE EXTENDED THE ADVISORY TIL 8AM. THINKING THAT THE
MORNING COMMUTE IN THE NORTHEAST COULD BE MESSY.
THE SYSTEM PULLS OUT DURING THE DAY TOMORROW...BUT MODELS KEEP
SOME LOW LEVEL MOISTURE IN THE AREA AND THUS KEPT CLOUDS IN A BIT
LONGER THAN PREVIOUSLY THOUGHT. THUS ALSO LOWERED TEMPERATURES FOR
TOMORROW.
.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 303 PM CST MON FEB 13 2012
MODELS IN DECENT AGREEMENT THAT AFTER BRIEF BUBBLE AND PRECIP FREE
CONDITIONS LATER TUE/TUE NIGHT...FAST PROGRESSIVE UPPER FLOW WILL
BRING ANOTHER FAIRLY POTENT SYSTEM THROUGH THE REGION...ESP WED AFTN
AND WED NIGHT. BIG DIFFERENCE THIS TIME IS THAT THE SFC LOW WILL BE
STRONGER, AND TRACK MUCH FARTHER NORTH THROUGH CNTRL IL. IN FACT
WILL INSERT SOME THUNDER CHC AS SHOWALTER INDICES FALL TO NEAR OR
BELOW ZERO WED PM...ESP OVER SE MO AND WRN KY. WILL ALSO BE SOMEWHAT
OF A GULF FETCH WITH THIS AND THE MID LVL SYSTEM WILL BE MORE
DYNAMIC. THUS...THO IT IS A BIT TOO EARLY TOO GET SPECIFIC ABOUT
EXACT RAIN AMOUNTS. BEST GUESS RIGHT NOW WOULD BE IN THE 1/2 INCH TO
3/4 INCH RANGE OVER MUCH OF THE REGION.
THEREAFTER...THU THRU MON...LOOKS LIKE AN EXTENDED DRY PERIOD WITH
LOWS NEAR 30 AND HIGHS UP AROUND 50 TO THE LOWER 50S AS HIGH
PRESSURE SETTLES SLOWLY IN FROM THE WEST. THIS IS VERY CLOSE TO
MEX/HPC MOS GUIDANCE.
&&
.AVIATION...
SNOW THIS EVENING WILL GRADUALLY CHANGE TO LIGHT FREEZING RAIN FOR A
FEW HOURS...THEN ALL SITES SHOULD WARM ENOUGH TO BECOME JUST RAIN
BETWEEN 08Z AND 14Z. MVFR TO IFR CONDITIONS EXPECTED OVERALL...BUT
BUT BRIEF LIFR CONDITIONS ARE POSSIBLE WITH HEAVIER PRECIPITATION.
WINDS WILL BE FROM THE SOUTH AT 5 TO 12 KTS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR KYZ001>013-
016-017-021-022.
WINTER WEATHER ADVISORY UNTIL 8 AM CST TUESDAY FOR KYZ014-015-
018>020.
MO...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR MOZ076-086-
087-100-107>112-114.
IL...WINTER WEATHER ADVISORY UNTIL 6 AM CST TUESDAY FOR ILZ075-076-
080>082-084>086-088>094.
WINTER WEATHER ADVISORY UNTIL 8 AM CST TUESDAY FOR ILZ077-078-
083-087.
IN...WINTER WEATHER ADVISORY UNTIL 8 AM CST TUESDAY FOR INZ081-082-
085>088.
&&
UPDATE.......DRS
SHORT TERM...PS
LONG TERM....GM
AVIATION.....RSTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1041 AM CST MON FEB 13 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-141100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1041 AM CST MON FEB 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN AREA OF SNOW WILL BEGIN TO MOVE INTO MUCH OF SOUTHEAST MISSOURI THIS AFTERNOON. SOME LOCATIONS FROM POPLAR BLUFF WESTWARD MAY SEE 1 TO 2 INCHES OF SNOW BY SUNSET. THIS AREA OF SNOW SHOULD THEN CROSS THE MISSISSIPPI RIVER IN THE 4 PM TO 6 PM TIME FRAME...THEN SPREAD EAST OVER THE REMAINDER OF THE REGION DURING THE EVENING HOURS. AS OF NOW...WE ARE ANTICIPATING ABOUT A 3 TO 5 HOUR WINDOW OF SNOW...GRADUALLY CHANGING OVER TO DRIZZLE OR FREEZING DRIZZLE LEADING UP TO AND AFTER MIDNIGHT. 1 TO LOCALLY AS MUCH AS 3 INCHES OF SNOW IS EXPECTED BEFORE ANY CHANGE TO DRIZZLE OR FREEZING DRIZZLE OCCURS. SNOW AMOUNTS SHOULD BE LOWEST IN THE SOUTH AND HIGHEST IN OUR NORTH AND NORTHWEST. ICE ACCUMULATIONS WILL BE MINOR...BUT STILL COULD CAUSE ADDITIONAL TRAVEL ISSUES. TEMPERATURES SHOULD WARM QUICKLY ABOVE FREEZING OVER THE ENTIRE QUAD STATE REGION BY MID MORNING TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT...OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SNOWFALL REPORTS OR ROAD CONDITIONS WOULD BE APPRECIATED TODAY AND TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
413 PM CST MON FEB 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM SNOW N MARBLE HILL 37.30N 89.98W
02/13/2012 M1.4 INCH BOLLINGER MO PUBLIC
HWY 51 NORTH OF MARBLE HILL
&&
JAYSONWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
415 PM CST MON FEB 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM SNOW 7 NW POPLAR BLUFF 36.84N 90.50W
02/13/2012 M1.0 INCH BUTLER MO TRAINED SPOTTER
ALL COUNTY ROADS ARE SNOW COVERED
&&
JAYSONWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
442 PM CST MON FEB 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM SNOW 7 NW POPLAR BLUFF 36.84N 90.50W
02/13/2012 M2.2 INCH BUTLER MO TRAINED SPOTTER
1 INCH OF NEW SNOWFALL OVER THE PAST HOUR.
&&
JAYSONWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
637 PM CST MON FEB 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM SNOW ELLSINORE 36.93N 90.75W
02/13/2012 M3.0 INCH CARTER MO BROADCAST MEDIA
&&
JAYSONWThe national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359606, 359604, 359605, 359607, 359608, 359609.